Texas, 2017

Hail in Texas, May 10, 2017

May 10, 2017 · NWS AMA · 7 events in 5 counties and zones

A second shortwave trough following the one from earlier in the morning on the 10th made its way across the region. As the 300 hPa jet streak moved further east across north Texas, this put the favorable jet dynamics for upper level divergence right over the Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A second shortwave trough following the one from earlier in the morning on the 10th made its way across the region. As the 300 hPa jet streak moved further east across north Texas, this put the favorable jet dynamics for upper level divergence right over the Panhandles. As the cold pocket aloft near the center of the upper level low over central New Mexico moved closer to the region, in-conjunction with 1000-2000 J/Kg SBCAPE and 40-50 kts of effective shear, mesoscale elements were there for supercell with large hail. residual outflow boundaries from early that morning also were some of the focus of convection with large hail up to tennis ball size reported on the north side of Amarillo. Several reports of large hail was reported across the central and eastern TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 10, 2:33 PM CST, 48 minutes earlier.

Area forecast discussion, May 10, 2:33 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
333 PM CDT Wed May 10 2017

.MESOSCALE UPDATE...
See mesoscale discussion below.

Simpson

&&

.SHORT TERM...
Upper level low over New Mexico will continue to slowly move east
northeast overnight. As this low moves closer to the region it will
help to provide enough dynamics to produce numerous showers and
thunderstorms across the region. Some of the storms will likely
become severe with large hail the primary threat. Damaging winds and
a tornado or two can not be ruled out. A cold front will start to
move through the Oklahoma Panhandle and the northern Texas Panhandle
helping to enhance the rain chances there after midnight. The
southern Texas Panhandle should see showers and thunderstorms come
to an end after midnight.

LG

&&

.LONG TERM...Thursday through Wednesday...
Behind the cold front, showers and low top thunderstorms will be
possible in the northern half of the area Thursday during the day.
As the low pressure system departs the region on Friday, high
pressure will begin to build in. Downsloping flow will bring
surface temps up into the upper 80s and 90s through the weekend.
By Sunday the ridge starts breaking down as a low pressure system
drops down into the Pacific northwest and sends short waves out
ahead of it. The dryline looks to set up across the central or
eastern Panhandles between Sunday and Wednesday which will set the
stage for thunderstorms to form east of the dryline each day.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                49  67  46  73  51 /  40  10   0   0   0
Beaver OK                  55  67  47  74  50 /  70  40  10   0   0
Boise City OK              50  61  41  72  50 /  70  40   5   0   0
Borger TX                  51  68  47  74  52 /  50  20   5   0   0
Boys Ranch TX              49  66  45  74  52 /  40  10   0   0   0
Canyon TX                  48  68  46  73  52 /  20  10   0   0   0
Clarendon TX               53  72  50  75  51 /  30  10   0   0   0
Dalhart TX                 48  63  42  73  50 /  40  20   0   0   0
Guymon OK                  52  64  44  74  51 /  70  40   5   0   0
Hereford TX                48  68  45  74  51 /  20  10   0   0   0
Lipscomb TX                55  68  48  74  49 /  70  30  10   0   0
Pampa TX                   51  67  47  72  51 /  50  20   5   0   0
Shamrock TX                55  74  52  75  50 /  50  20   5   0   0
Wellington TX              55  77  53  77  51 /  30  10   0   0   0

&&

.PREV DISCUSSION... /Issued 215 PM CDT Wed May 10 2017/

MESOSCALE UPDATE...
..Severe weather pretty likely today...

* Synoptic Overview: A large upper level low continues to spin to
  our west, finally crossing into New Mexico from Arizona this
  morning. Broad diffluent flow aloft and modest height falls will
  provide forcing for ascent this afternoon as a shortwave trough
  axis crosses the area this afternoon.

* Mesoscale: Overnight convection has left a staunch outflow bndry
  arching from roughly Plainview to Matador to Childress at 18z. A
  complicated sfc map reveals a diffuse western edge to said
  boundary arching further north and west to Hereford up to
  Dalhart. Southwest of this boundary, sfc flow has turned to the
  SW, but mixing has not yet been able to dry the moist boundary
  layer. Current thinking is that mixing will eventually dry out
  the SW TX Panhandle and a synoptically forced sfc trough (with
  pseudo-dryline characteristics) will surge NE over the late
  afternoon hours. Regardless of the details of this complicated
  boundary...low level mass convergence where the SW winds meet
  the SE winds will serve as a focus for rigorous storm
  development as forced ascent overspreads the area aloft. Expect
  this to occur by 3 PM with somewhat of an unzipping along this
  convergent zone possible from roughly Hereford to Plainview to
  Floydada. Due to strong flow aloft, storms will quickly move NE
  after forming. The 18Z KAMA sounding shows an environment not
  far from convecting, with 2200 J/kg SBCAPE with very little CIN
  and only a small speed bump of an isothermal layer associated
  with an eroding cap between h725 and h7. The 18Z sounding does
  exhibit a bit of a veer-back-veer profile with winds at h5 a bit
  more due southerly than in the layers above and below, which
  are more southwesterly. Model indications are that winds around
  h5 should veer some over the next few hours so think shear
  profiles will become quite favorable for supercells with veering
  profiles and effective shear values of 40-50+ kts expected.

* Threats:  The main threat tonight will probably be large to very
  large hail due to favorable thermodynamics and expected supercell
  structures. The damaging wind threat looks like it will be a bit
  less than it normally is around here on most severe days , but
  heck, less than normal around here is still probably going to
  produce at least isolated severe gusts. The low level environment
  does not look incredibly favorable for tornadoes but with
  relatively low LCL heights, tornadoes cannot be ruled out,
  especially in any deviant or boundary riding storms. The SE TX
  Panhandle, once thought to have the greatest tornado threat is
  still mired in low clouds with a stable airmass holding strong. We
  will very closely watch this area for recovery because if we do
  get recovery, an environment rich in horizontal vorticity with a
  boundary oriented parallel to storm motion could spell tornado
  trouble.  Right now significant airmass modification in the SE
  looks somewhat unlikely but certainly not impossible.

* Timing & Location: Storms will probably fire by 3 PM in the
  southwest Panhandle, cross the area, and leave the NE Panhandles
  by late evening.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, May 10, 2:16 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
316 PM CDT Wed May 10 2017

OKZ001>003-TXZ001>020-110945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
316 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected today and tonight across much of the
Oklahoma and Texas Panhandles. Some storms that develop may become
severe, with large hail, damaging winds, and isolated tornadoes
the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across the northern half of the
area Thursday. Any storms that form are expected to remain below
severe levels at this time.

Additional thunderstorms may develop Sunday afternoon through
Tuesday across eastern sections of the Oklahoma and Texas
Panhandles. Any storms that form are expected to remain below
severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation later this afternoon or evening.

Beat

In the hours before

Local storm report, May 10, 9:31 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1031 AM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 W BOOTLEG             34.83N 102.87W
05/09/2017  E1.00 INCH       DEAF SMITH         TX   TRAINED SPOTTER

0812 PM     HAIL             2 N BOOTLEG             34.85N 102.82W
05/09/2017  E0.88 INCH       DEAF SMITH         TX   NWS EMPLOYEE

0905 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
05/09/2017  M66 MPH          CIMARRON           OK   MESONET

0910 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
05/09/2017  M68 MPH          CIMARRON           OK   MESONET

0915 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
05/09/2017  M61 MPH          CIMARRON           OK   MESONET

0923 PM     TSTM WND GST     KEYES                   36.80N 102.26W
05/09/2017  M73 MPH          CIMARRON           OK   BROADCAST MEDIA

0931 PM     TSTM WND GST     KEYES                   36.81N 102.25W
05/09/2017  E65 MPH          CIMARRON           OK   TRAINED SPOTTER

0311 AM     HAIL             CLAUDE                  35.11N 101.36W
05/10/2017  M2.00 INCH       ARMSTRONG          TX   TRAINED SPOTTER

            LATE REPORT...TIME ESTIMATED FROM RADAR.

0349 AM     HAIL             6 W LAKE MCCLELLAN      35.22N 100.98W
05/10/2017  E1.75 INCH       GRAY               TX   PUBLIC

            LATE REPORT FROM FACEBOOK...TIME ESTIMATED FROM RADAR.

0417 AM     HAIL             WASHBURN                35.17N 101.57W
05/10/2017  E1.25 INCH       ARMSTRONG          TX   TRAINED SPOTTER

            LATE REPORT...HALF DOLLAR SIZED HAIL REPORTED.

&&

EVENT NUMBER AMA1700443 AMA1700444 AMA1700445 AMA1700446 AMA1700447
AMA1700449 AMA1700448 AMA1700450 AMA1700451 AMA1700452

LG
Special weather statement, May 10, 9:56 AM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1056 AM CDT WED MAY 10 2017

TXZ004-005-009-010-101700-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
1056 AM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
ROBERTS...WESTERN HEMPHILL AND SOUTHERN OCHILTREE COUNTIES UNTIL NOON
CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Pampa, moving north at 50 mph. Another strong storm
was located 5 miles southwest of Miami, moving north at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Miami, Wolf Creek Park, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10053 3562 10109 3618 10108 3628 10082
      3615 10033
TIME...MOT...LOC 1555Z 192DEG 43KT 3568 10099

LG
Special weather statement, May 10, 2:42 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 PM CDT WED MAY 10 2017

TXZ007-102115-
Moore TX-
342 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE COUNTY UNTIL
415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Masterson, or 16 miles south of Dumas, moving northeast
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3589 10187 3587 10162 3580 10162 3562 10173
      3562 10201
TIME...MOT...LOC 2041Z 210DEG 14KT 3564 10187

Simpson
Local storm report, May 10, 2:46 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     TORNADO          2 WSW LAKE MCCLELLAN    35.20N 100.90W
05/10/2017                   GRAY               TX   NWS STORM SURVEY

            TORNDO TOUCHED DOWN AROUND 401 AM 2 MILES WSW OF LAKE
            MCCLELLAN. TORNADO MOVED NE AND WAS ON GROUND FOR 2.7
            MILES AND AROUND 8 MINUTES. THE TORNADO WAS 50 YARDS
            WIDE AND PRODUCED EF1 DAMAGE MAINLY TO TREES AT THE LAKE
            CAMP GROUNDS.

&&

EVENT NUMBER AMA1700453

MJG
Special weather statement, May 10, 2:58 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
358 PM CDT WED MAY 10 2017

TXZ012-017-018-102130-
Potter TX-Randall TX-Armstrong TX-
358 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...
NORTHWESTERN ARMSTRONG AND SOUTHEASTERN POTTER COUNTIES UNTIL 430 PM
CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Tanglewood, or 7 miles northeast of Canyon, moving northeast at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Washburn, Mescalero Park and
Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3501 10196 3533 10186 3522 10162 3518 10162
      3518 10156 3517 10153 3493 10178
TIME...MOT...LOC 2058Z 205DEG 25KT 3505 10182

Simpson

The radar

The Amarillo radar (KAMA), 8 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Potter

When
May 10, 3:21 PM CST
Where
Potter County, 2.99 mi NNE of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.240, -101.800

Hail, Potter

When
May 10, 3:25 PM CST
Where
Potter County, 2.99 mi NNE of Amarillo
Measured
2.5 in hail
Reported by
Public
Coordinates
35.240, -101.800

Picture of hail received.

Hail, Sherman

When
May 10, 3:57 PM CST
Where
Sherman County, 3.9 mi E of Lautz
Measured
1.75 in hail
Reported by
Public
Coordinates
36.220, -101.960

Golf ball hail southeast of Stratford.

Hail, Hutchinson

When
May 10, 4:05 PM CST
Where
Hutchinson County, 0.89 mi NW of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.610

Hail, Sherman

When
May 10, 4:12 PM CST
Where
Sherman County, 5.42 mi ESE of Stratford
Measured
1.5 in hail
Reported by
Post Office
Coordinates
36.390, -101.980

Late Facebook report received. Time estimated by radar.

Hail, Donley

When
May 10, 4:28 PM CST
Where
Donley County, 4.13 mi SSW of Giles
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -100.570

Hail, Collingsworth

When
May 10, 5:22 PM CST
Where
Collingsworth County, 1.49 mi NNE of Wellington
Measured
0.88 in hail
Reported by
Public
Coordinates
34.870, -100.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701169, 701171, 701172, 701173, 701174, 701175, 701176.